Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Grand Rapids, MI

August 3, 2017Ionia County, Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2017, 3:06 PM EDT for Ionia County, Kent County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 3:06 PM EDT (19:06 UTC)
Expired
Aug 3, 2017, 3:45 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Ionia County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 34 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:15 PM EDTHAIL 0.252 Nne Alto, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS53 KGRR 031906
SVRGRR
MIC067-081-031945-
/O.NEW.KGRR.SV.W.0026.170803T1906Z-170803T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
306 PM EDT THU AUG 3 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kent County in southwestern Michigan...
  Central Ionia County in south central Michigan...

* Until 345 PM EDT.

* At 306 PM EDT, a severe thunderstorm was located near Lowell,
  moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Ionia...               Belding...             Lowell...
  Saranac...             Orleans...             Lyons...
  Muir...                Hubbardston...         Clarksville...
  Palo...                Alto...                Smyrna...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4278 8525 4289 8544 4312 8523 4312 8484
      4306 8484
TIME...MOT...LOC 1906Z 219DEG 22KT 4289 8529 

HAIL...1.75IN
WIND...60MPH
 
$$

HOVING
2 follow-up statements
043 
WWUS53 KGRR 031927
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
327 PM EDT THU AUG 3 2017

MIC081-031935-
/O.CAN.KGRR.SV.W.0026.000000T0000Z-170803T1945Z/
Kent MI-
327 PM EDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KENT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved east 
into Ionia County. Therefore, the storm no longer poses a threat 
to Kent County and the warning has been cancelled.

LAT...LON 4306 8484 4280 8529 4288 8531 4297 8531
      4312 8523 4312 8484
TIME...MOT...LOC 1925Z 219DEG 22KT 4298 8519 

$$

MIC067-031945-
/O.CON.KGRR.SV.W.0026.000000T0000Z-170803T1945Z/
Ionia MI-
327 PM EDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN IONIA COUNTY...

At 325 PM EDT, a severe thunderstorm was located near Saranac, or 6
miles west of Ionia, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ionia...               Belding...             Saranac...
Orleans...             Muir...                Hubbardston...
Clarksville...         Palo...                Smyrna...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4306 8484 4280 8529 4288 8531 4297 8531
      4312 8523 4312 8484
TIME...MOT...LOC 1925Z 219DEG 22KT 4298 8519 

HAIL...1.00IN
WIND...60MPH
 
$$

JAM
303 
WWUS53 KGRR 031940
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
340 PM EDT THU AUG 3 2017

MIC067-031949-
/O.EXP.KGRR.SV.W.0026.000000T0000Z-170803T1945Z/
Ionia MI-
340 PM EDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IONIA COUNTY WILL
EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4306 8484 4280 8529 4288 8531 4297 8531
      4312 8523 4312 8484
TIME...MOT...LOC 1939Z 219DEG 22KT 4304 8512 

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:56 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 12:56 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1256 PM EDT Thu Aug 3 2017

LATEST UPDATE...
Mesoscale Discussion/Aviation

.MESOSCALE DISCUSSION...
Issued at 1255 PM EDT Thu Aug 3 2017

A few scattered thunderstorms are possible across southwest
Michigan between now and 2 pm but a more organized area or line of
storms is expected to cross Southwest Michigan between 4 pm and 7
pm.

There is currently a warm front from just south of Holland and
Grand Rapids to just south of Lansing. The cluster of storms
moving over Lake Michigan is is assoicated with a low level jet
intersecting the warm front. The RAP models shows good low level
convergence and upper level divergence with these storms but that
area lifts northeast and only brushes our Northwest CWA in the 1
to 2 pm time frame.

Another area of low level convergence and upper divergence just
ahead of the cold front has another area of storms assoicated
with it, currently near the Mississippi River should reach the
shore of western Lower Michigan around or just after 4 pm. While
the mixed layer cape is over 1000 j/kg the effective shear is
under 30 knots. However the down draft cape is near 1000/kg south
of the warm front so gusty winds should be expected with these
storms. Heavy rain would be the greatest threat.

&&

.SYNOPSIS...
Issued at 303 AM EDT Thu Aug 3 2017

An unseasonably strong low pressure system will track eastward
through the Great Lakes region tonight through Friday. Numerous
showers and even some thunderstorms will accompany the passage of
this system. The warm and humid airmass will give way to a cooler
airmass as the system passes off to the east. A cooler than normal
weekend is forecasted for the area.

&&

.SHORT TERM...(Today through Saturday)
Issued at 303 AM EDT Thu Aug 3 2017

The storm system developing in IA is shown to deepen considerably
as it tracks into the Great Lakes region tonight. Models are in
reasonable agreement on this. This unseasonably strong system will
tap a moist and unstable airmass to trigger several rounds of
showers and thunderstorms here in Southwest Lower MI into Friday
Night.

Already we are seeing a few showers and thunderstorms to start the
day so the atmosphere is set. As the synoptic lift moves in this
afternoon evening...showers and thunderstorms should be on the
increase from west to east. A low level jet moves in from the west
this evening and that should enhance the storms. Initially deep
layer shear is weak to day...but increases later on which could
support organized convection.  There is favorable low level
helicity tonight...but the low level CAPE is shown to be weak.
Will need to monitor trends closely.

A mid level dry slot moves in for Friday but the wrap around
moisture arrives for the afternoon and evening. This will feature
lake enhanced moisture so POPs were raised considerably.

.LONG TERM...(Saturday night through Wednesday)
Issued at 303 AM EDT Thu Aug 3 2017

We're settling into a period of much cooler and wetter weather
through the long term. Highs each day will be in the 75 to 80 range
with lows mainly in the 50s.

The models continue to advertise broad troughiness across the
Midwest and that will lead to unsettled weather as short waves
rotate through the cwa. Both the ecmwf and gfs show a low
developing over the Missouri Valley early Sunday and then moving
east across the flattened upper trough. The ecmwf is quicker with
the low and more in phase with its upper support, so we're leaning
toward that solution. That means showers are in the forecast from
Saturday night through Monday. Quasi zonal flow develops after that
for a couple of days until the next short wave carves out the upper
trough again Thursday. Mostly dry weather is expected Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM EDT Thu Aug 3 2017

We have a strong (early fall like intensity) synoptic system
moving through Lower Michigan today and Friday. Several bands of
thunderstorms should cross the TAF sites between now and midnight.
Storms could have hail, gusty winds and will have very heavy rain
and frequent lightning as they move through. Locally LIFR is
expected in the stronger storms.

After the cold front moves through the area just after midnight
VFR conditions should prevail until the secondary cold front
arrives with the colder air and very strong winds (surface and
aloft) just after sunrise. This will bring MVFR ceilings with
strong winds through most of the day Friday. Expect frequent rain
showers at AZO, GRR and MKG but less frequent at BTL, LAN and JXN
on Friday.

&&

.MARINE...
Issued at 303 AM EDT Thu Aug 3 2017

Impactful wind/wave event headed our way for late tonight into
Saturday. The combination of cold air advection and winds to near
30kts supports going with hazards at this time. There is also some
potential for waterspouts Friday afternoon into Friday night as
the EL deepens and the Water to 850 mb Delta T's increase.

&&

.HYDROLOGY...
Issued at 300 PM EDT Mon Jul 31 2017

Scattered showers and thunderstorms will continue to develop late
this afternoon and early evening before dissipating providing
beneficial rainfall to some locations (mainly across our far
northern fcst area and also se of KGRR). More showers and
thunderstorms are anticipated Thursday afternoon through Thursday
night into early Friday.

Coverage of that activity should be higher particularly Thursday
evening and provide most of our area with beneficial rainfall. Basin-
average amounts could exceed a half inch...though locally more could
fall if thunderstorms repeat over the same area. However no
significant hydro/flooding issues are anticipated given the rather
dry antecedent conditions and lack of heavier qpf.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Friday morning through Saturday
     morning for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 6 AM Friday to noon EDT Saturday for
     LMZ844>849.

&&

MESOSCALE...WDM
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...WDM
HYDROLOGY...Laurens
MARINE...MJS
Hazardous weather outlook, Aug 3, 11:20 AM EDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1120 AM EDT Thu Aug 3 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1120 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A marginal risk for severe thunderstorms exists this afternoon
through tonight. Damaging winds and large hail are the primary
risks. Locally heavy rain and frequent cloud to ground lightning
strikes may accompany any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few additional thunderstorms are possible Friday morning. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into tonight.

LMZ844>849-040800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1120 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms into tonight may pose a risk to mariners with
frequent cloud to water lightning strikes and gusty winds.

Swimming and boating conditions will become hazardous later
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The hazardous swimming and boating conditions will continue into
Saturday morning. Minor beach erosion is possible Friday due to high
winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into tonight.

In the hours before

Special weather statement, Aug 3, 1:30 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
130 PM EDT THU AUG 3 2017

MIZ056-064-071-031830-
Allegan MI-Van Buren MI-Ottawa MI-
130 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY...

At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zeeland to near Lacota. Movement was
northeast at 20 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Holland...             Allegan...             South Haven...
Van Buren SP...        Hudsonville...         Zeeland...
Coopersville...        Hartford...            Bangor...
Decatur...             Fennville...           Saugatuck...
Beechwood...           Jenison...             Saugatuck SP...
Covert...              Ganges...              Keeler...
Hamilton...            Wright...

LAT...LON 4207 8620 4208 8622 4224 8622 4224 8636
      4245 8626 4264 8623 4278 8617 4279 8612
      4279 8617 4312 8603 4312 8591 4321 8591
      4321 8579 4277 8578 4277 8576 4207 8597
TIME...MOT...LOC 1730Z 215DEG 18KT 4277 8601 4246 8615

HOVING
Special weather statement, Aug 3, 2:43 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
243 PM EDT THU AUG 3 2017

MIZ057-031945-
Kent MI-
243 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Byron Center, or 12 miles south of Grand Rapids, moving northeast at
20 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Grand Rapids...        Lowell...              Kentwood...
East Grand Rapids...   Caledonia...           Forest Hills...
Ada...                 Dutton...              Cutlerville...
Alaska...              Alto...                Cannonsburg...
Cascade...             Byron Center...

LAT...LON 4277 8574 4306 8550 4306 8531 4277 8531
TIME...MOT...LOC 1842Z 207DEG 17KT 4279 8568

HOVING
Local storm report, Aug 3, 2:48 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
248 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             2 SSW PULLMAN           42.45N 86.11W
08/03/2017  E1.75 INCH       ALLEGAN            MI   LAW ENFORCEMENT

            HEAVY RAIN AND HIGH WINDS ALSO INDICATED.

&&

WH
Local storm report, Aug 3, 2:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             1 ESE HUDSONVILLE       42.86N 85.85W
08/03/2017  M1.00 INCH       OTTAWA             MI   TRAINED SPOTTER

&&

WH
Local storm report, Aug 3, 2:53 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             1 NW HUDSONVILLE        42.87N 85.87W
08/03/2017  M0.75 INCH       OTTAWA             MI   TRAINED SPOTTER

&&

WH
Local storm report, Aug 3, 2:56 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLOOD            1 NW JAMESTOWN          42.84N 85.86W
08/03/2017                   OTTAWA             MI   NWS EMPLOYEE

            ONE TO TWO FEET OF WATER OVER QUINCY STREET
            NEAR 32ND AVENUE.

&&

WH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:28 AM EDTSmall Craft AdvisoryGRR56 hr
Aug 3, 3:35 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren56 hr
Aug 3, 1:30 PM EDTSpecial Weather StatementGRRAllegan, Van Buren60 min
Aug 3, 1:40 PM EDTSpecial Marine WarningGRR65 min
Aug 3, 1:43 PM EDTSevere Thunderstorm WarningGRRAllegan62 min
Aug 3, 2:02 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa58 min
Aug 3, 2:17 PM EDTAreal Flood AdvisoryGRROttawa118 min
Aug 3, 2:43 PM EDTSpecial Marine WarningGRR62 min
Aug 3, 2:43 PM EDTSpecial Weather StatementGRRKent62 min
Aug 3, 3:45 PM EDTSpecial Marine WarningGRR60 min
Aug 3, 4:44 PM EDTSpecial Marine WarningGRR61 min
Aug 3, 4:48 PM EDTSpecial Weather StatementGRRJackson57 min
Aug 3, 5:08 PM EDTSpecial Weather StatementGRRMason67 min
Aug 3, 5:15 PM EDTSevere Thunderstorm WarningGRRMason45 min
Aug 3, 5:33 PM EDTSpecial Weather StatementGRREaton, Ingham42 min
Aug 3, 5:44 PM EDTSevere Thunderstorm WarningGRROsceola26 min
Aug 3, 6:09 PM EDTSpecial Weather StatementGRRClinton66 min
Aug 3, 6:31 PM EDTSpecial Weather StatementGRRMason, Muskegon, Oceana59 min
Aug 3, 7:25 PM EDTSpecial Weather StatementGRRLake50 min
Aug 3, 7:59 PM EDTSpecial Weather StatementGRROsceola31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.